MAUDE Adverse Event Report: NOVA BIOMEDICAL CORPORATION NOVA MAX PLUS BLOOD GLUCOSE MONITOR

NOVA BIOMEDICAL CORPORATION NOVA MAX PLUS BLOOD GLUCOSE MONITOR
Model Number N/A
Health Effect - Clinical Codes Hypoglycemia (1912); Loss of consciousness (2418)
Date of Event 05/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
During the call to customer support, it was revealed that the complainant did not perform a control solution test for integrity before use their initial test strips as instructed in our directions for use.A control solution test was performed while troubleshooting with customer support showing the test strips to fall in range.The complainant reported he ate a breakfast of pancakes/syrup right after his blood glucose test and then took his 'normal shot of insulin' (20 units novalog) after eating sometime between 10-10:30 am.The complainant also reported, ".He was watching tv around 12:30 pm and he was 'feeling fine'.When he got up to make a sandwich which is the last thing he remembered before 'passing out'.He stated his mother, who lives next door, found him about an hour later and tried to revive him by giving him sugar but she was unsuccessful.She then called the emt's who arrived a few minutes later between 1:30-2 pm.Consumer was unsure of the exact time and order of events as he was unconscious.Complainant stated ".The emt's checked his blood glucose level with their unk meter getting a result of 37mg/dl.He reported that ".One of the emt's then checked his blood glucose level with the nova max plus meter getting a result of 63 mg/dl.During the call to customer support, it was revealed that the consumer did not perform a control solution test for integrity before use their initial test strips as instructed in our directions for use.Per label copy/ package insert: high or low blood glucose results can indicate potentially serious medical conditions.In case of an unexpected result, you should repeat the test using a new test strip.If the result is still unexpected, or the reading is not consistent with how you feel, contact your hcp and treat as prescribed.Any change in the treatment of your diabetes should be discussed with your hcp.Nova max test strip insert- quality control: checking the system control solution test: the nova max control solution is used as a quality control check to make sure that your blood glucose monitor and the nova max glucose test strips are working correctly.Do a control solution test: each time you open a new vial of test strips.Storage and handling keep the nova max glucose test strips vial tightly closed when not in use.Test strips should be stored only in the original vial.Meter and test strips are expected to be returned for evaluation.
 
Event or Problem Description
Complainant called into customer care reported he experienced an hypoglycemic event that required medical intervention.According to the complainant, sometime between 10:00am and 10:30am, he ate breakfast of pancakes and syrup and took his 'normal' shot of 20 units of insulin.Complainted reported 'around' 12:30pm he was 'feeling fine' got up to make a sandwich and the last thing he remembers is ".Passing out.".
 
Additional Manufacturer Narrative
Complaint is confirmed.Failure analysis of the returned device revealed that the nova max plus glucose monitoring device performed within specification.Visual as well as chemical evaluation (by testing with control solution) of the returned glucose test strips revealed the strips to be compromised.The root cause could not be conclusively identified.A potential contributory root cause may be related to exposure of the test strips to extremes in temperature contrary to the storage and handling as indicated in label copy (ifu/package insert) this is further supported by the results of the retain strip testing which indicates the performance of the retain strips are within product specification.The dhr was complete and contained all relevant data indicating the product put into finished goods met all specifications.

Brand Name
NOVA MAX PLUS BLOOD GLUCOSE MONITOR
Common Device Name
BLOOD GLUCOSE MONITOR
Manufacturer (Section D)
NOVA BIOMEDICAL CORPORATION
200 prosopect street
waltham MA 02454
MDR Report Key6586963
Report Number3004193489-2017-00019
Device Sequence Number10947443
Product Code NBW
UDI-Device Identifier00385480434355
UDI-Public00385480434355
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K091547
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Patient
Type of Report Initial,Followup
Report Date (Section B) 05/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date04/30/2018
Device Model NumberN/A
Device Catalogue Number43435
Device Lot Number1020316111
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/23/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/17/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/24/2017
Supplement Report FDA Received Date05/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1